The press delights in describing medical care as an inherently dangerous enterprise. A favorite method of inciting the public mistrust is to document the occurrence of adverse drug reactions and interactions and to propose that these outcomes primarily result from clinical incompetence.
The real causes of adverse drug reactions are many. True, there probably are some folks out there with less brains than we'd expect them to have, but higher volumes of severe patients, a critical shortage of nurses and allied health personnel and the sheer number and complexity of drugs on the market seem to be the most obvious causes.
As EMS providers, we're relatively lucky. Although the drugs we use do have side effects, relatively few serious drug interactions complicate our daily care. Nonetheless, the astute paramedic should be aware of some potential pitfalls.
Before we get into the details of these interactions, a word is in order about how I selected the agents for discussion. I could have injected a large number of paramedic students (who will do anything for money) with various drugs to see what happened, but I chose a more enlightened approach. A beautiful, intelligent and vivacious pharmacist (or so she says) directed me to a text titled, Drug Interaction Facts: 2001, published by Facts and Comparisons and edited by D.S. Tatro, PharmD. This book is a compendium of drug interactions, with the significance of the interactions ranked from 1 (the most significant) to 5. I looked up interactions involving common EMS agents and noted those that featured the more severe clinical complications. I should also note that this column is by no means a comprehensive list, but simply my selection of those interactions most relevant in the field. Your medical director will be able to provide you with information regarding potential hazards of other EMS agents.
Let's begin by talking about epinephrine (adrenaline, for our foreign readers). It's one of the most commonly used drugs in ALS care. It is (at the least) a "triple threat" drug, useful in caring for victims of cardiac arrest, asthma, and anaphylaxis. It binds to both alpha and beta-2 receptors in the peripheral vasculature, promoting vasoconstriction and elevations in blood pressure; it's action on beta-1 receptors in the heart increases heart rate, the force of contraction and myocardial oxygen demand. It would be logical to assume that interactions with epinephrine would be most prominent with drugs that affect blood pressure and heart rate. Indeed, that's exactly the case.
Epinephrine & beta blockers
Consider the patient who requires epinephrine therapy, but who has been on chronic beta blockers. Recall that beta blockers work by inhibiting both beta-1 receptors in the heart and beta-2 receptors in the peripheral vasculature. Beta blockade therefore reduces the heart rate and lowers the blood pressure.
What happens when you give epinephrine to a patient who already has a beta blocker "on board?" Normally, the effect of the epinephrine "fans out" among all the possible binding sites, producing concurrent rise in blood pressure and heart rate. But with the beta-receptor sites occupied, the entire dose of the epinephrine is applied to the alpha-receptors. This massive vasoconstriction results in critical levels of hypertension.
As the body responds to the sudden rise in blood pressure, baroreceptors in the carotid arteries signal the need to slow the heart rate in order to maintain cardiovascular homeostasis. Recall that cardiac output is a function of stroke volume and heart rate (CO = HR x SV), and that stroke volume is in turn a function of venous return to the heart. More vasoconstriction produces more venous return, and the heart rate must slow accordingly in order to maintain a stable cardiac output. In this setting, the critical rise in blood pressure is followed by a profound reflex bradycardia to the point of asystole. The bradycardia is complicated by the fact that the body's usual compensatory measures are out of commission. Beta blockade means that the body's own epinephrine, or that given by EMS, has no place to go.
Atropine may still be of some benefit, however, because the vagus nerve mediates the bradycardia; inhibiting its action with atropine may help maximize the heart rate.
Epinephrine & phenothiazines
Other drugs may exhibit significant interactions with epinephrine. Phenothiazines are used in the management of psychotic patients (Thorazine, Mellaril) and for the prevention of nausea and vomiting (Compazine, Phenergan). Common side effects of these agents include sedation; vasodilatation and hypotension, resulting from blockade of dopamine receptors in the brain and the peripheral vasculature as well as from the sedation itself. If epinephrine is given to patients with phenothiazines "on board," the expected rise in blood pressure may be tempered by the lack of simultaneous effect of the patient's own dopamine. This is of special import in the care of patients with phenothiazine overdose or patients on these agents who present in PEA ; alternate means of raising the blood pressure must be considered (needless to say, administration of dopamine is probably not the method of choice).
Epinephrine & antidepressants
Epinephrine also exhibits an interesting interaction with tricyclic antidepressant medications, such as amitriptyline (Elavil), nortriptyline (Pamelor), imipramine (Tofranil), and desipiramine (Norpramine). These agents act within the brain by inhibiting reuptake of norepinephrine and serotonin, promoting enhanced neural transmission (as they say, better living through chemistry). The same inhibition of reuptake of brain catecholamines occurs elsewhere in the body. If one injects epinephrine into a patient where there is a strong presence of TCAs, epinephrine is not taken up into neuronal cells following its initial action. For lack of a better term, the epinephrine then tends to "hang around" within the synapse, causing prolonged and repetitive depolarizations of vasomotor cells as well as those controlling heart rate. The result is an accelerated increase in pulse rate and an exaggerated rise in blood pressure. Newer antidepressants, such as fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft) are classified as selective serotonin reuptake inhibitors (SSRIs) and have little effect on epinephrine (or other catecholamine) metabolism.
Dopamine, dobutamine, norepinephrine
We've been discussing epinephrine at length, and you might be wondering if the same effects occur with other catecholamines, such as dopamine, dobutamine or norepinephrine. The answer: It depends on which drugs and receptors (alpha, beta or dopamine) are involved. Because only epinephrine and norepinephrine exhibit alpha activity, they are both likely to produce a critical hypertensive episode in the patient on beta blockers; dopamine and dobutamine, which exert their actions on dopaminergic receptors, probably would not. The same logic would apply to the other scenarios we've described.
By way of contrast, not all anticipated reactions are serious. Newer antipsychotic medications, such as olanzapine (Zyprexa), that block both dopamine and serotonin receptors do not appear to seriously interfere with the vasopressor response to epinephrine, and pharmacology texts do not note these interactions a Category 1.
A word of caution on newer agents: Texts may not indicate a potential problem because the drug has not been on the market for very long or used in enough patients to identify a possible serious interaction. Many agents were thought to have few interactions until they were used in hundreds of thousands of patients of all ages with multiple diseases. For example, controlled studies in adult volunteers showed no interactions between the antibiotic levofloxacin (Levaquin) and warfarin (Coumadin), a blood thinner. Now, however, there are five case reports of serious interactions occurring in individuals over the age of 70 years. Hopefully, the newer antipsychotics will continue to be free of significant problems in the EMS setting.
Next time, we'll look at the "Antabuse Reaction," specific EMS drug interactions with alcohol and the Pythonesque "wink-wink-nudge-nudge" interplay between nitroglycerin and Viagra. Stay tuned.